What is the strongest overthecounter inflammatory?
Acetaminophen vs. aspirin vs. ibuprofen
When you walk into your local pharmacy looking for pain relievers, you may be struck by the number of choices. The many different medications for pain and the array of doses, formulations, names and combinations can be overwhelming. So you will probably have questions, and we have the answers — specifically, about three of the most common pain relievers available over the counter: acetaminophen, aspirin and ibuprofen.
What is acetaminophen used for?
Acetaminophen (Tylenol) is used for minor aches and pains, such as headaches. It is also used as a fever reducer.
How does Tylenol work?
We don’t know exactly how Tylenol (acetaminophen) works. We know it works in the central nervous system by altering the way the body senses pain, but there are different theories as to how it does this. One theory is that Tylenol blocks enzymes that help to produce prostaglandins, which are compounds that signal pain in the body. Another way Tylenol might work is by activating what’s called the cannabinoid system in the central nervous system, contributing to a pain-relieving effect. A third mechanism of action that’s been theorized is that Tylenol relieves pain by targeting serotonin and thereby influencing signals between nerves in the central nervous system.
Is acetaminophen an anti-inflammatory?
No, acetaminophen is not an anti-inflammatory. Some other pain relievers are classified as nonsteroidal anti-inflammatory drugs, or NSAIDs. As the name implies, these medicines fight inflammation, such as the swelling caused by arthritis. Acetaminophen, however, is not an anti-inflammatory, so it doesn’t reduce inflammation.
Is Tylenol an NSAID?
No, Tylenol is not an NSAID (nonsteroidal anti-inflammatory drug). It is a nonsteroidal medication, but it is not an anti-inflammatory.
Is Tylenol an anti-inflammatory?
No, Tylenol is not an anti-inflammatory. It’s effective for pain and fever but not for reducing inflammation.
Does Tylenol reduce swelling?
No, Tylenol does not reduce swelling or fight inflammation. Despite working to inhibit prostaglandins, which can cause inflammation, acetaminophen (Tylenol) does not help against swelling or inflammation.
Does acetaminophen thin blood?
Acetaminophen does not have blood-thinning effects. Most NSAIDs (nonsteroidal anti-inflammatory drugs), such as aspirin, will affect blood clotting (coagulation), an effect commonly called «thinning the blood,» but acetaminophen does not cause this side effect. This means it may be the best option for pain relief or fever if you’re already on blood thinner medications. Acetaminophen does have other side effects, though. If taken at higher doses, or even at regular doses but for long periods of time, it can cause liver damage. People who already have liver or kidney damage should not take acetaminophen. Also, people who drink three or more alcoholic beverages a day should not take acetaminophen unless advised otherwise by a healthcare provider.
Can children take acetaminophen?
Most children can take acetaminophen in measured doses according to their weight and age. However, infants younger than 12 weeks should not be given acetaminophen unless advised by a doctor.
Is Tylenol good for headaches?
Tylenol (acetaminophen) can be effective for minor aches and pains like headaches. Pain relief is one of the main reasons people take acetaminophen. It can be a good option for those with acid reflux or sensitive stomachs when compared to other pain medications.
Does Tylenol reduce fever?
Tylenol (acetaminophen) can be used as an effective fever reducer for adults and children. Unlike some other fever reducers, Tylenol can be given to infants when appropriate and necessary.
NSAID vs. acetaminophen
There are differences between NSAIDs (nonsteroidal anti-inflammatory drugs) and acetaminophen (Tylenol). Acetaminophen is not good for reducing inflammation or the pain caused by inflammation. So if you have a muscle sprain or arthritis, it’s probably better to take an NSAID that can treat the inflammation causing the associated pain. Your healthcare provider or pharmacist can help you choose the best type of painkiller for your particular issue. Some common over-the-counter NSAIDs include aspirin, ibuprofen and naproxen.
What is ibuprofen?
Ibuprofen (sold under the brand names Advil and Motrin) is an NSAID (nonsteroidal anti-inflammatory drug) that’s found in a variety of medications for pain, fever and inflammation.
Can children take ibuprofen?
Children and infants can usually take ibuprofen according to the label directions. Be cautious not to exceed the recommended dose.
Is Advil ibuprofen?
Yes, Advil contains the medication ibuprofen. Advil is the brand name.
Is Motrin ibuprofen?
Yes, Motrin contains the medication ibuprofen. Motrin is the brand name.
Is ibuprofen an anti-inflammatory?
Yes, ibuprofen is classified as an NSAID (nonsteroidal anti-inflammatory). Because it’s an NSAID, it can help to reduce inflammation and swelling.
Is Motrin an NSAID?
Yes, Motrin contains the medication ibuprofen with is an NSAID (nonsteroidal anti-inflammatory).
Does ibuprofen reduce swelling?
As an NSAID (nonsteroidal anti-inflammatory), ibuprofen can help to reduce swelling from conditions such as arthritis and injury to joints and muscles.
Does ibuprofen reduce fever?
Ibuprofen can be an effective fever reducer. Many people take ibuprofen (Motrin, Advil) specifically for the purpose of reducing a fever.
Is ibuprofen the same as Tylenol?
No, ibuprofen is not the same as Tylenol (acetaminophen). While both ibuprofen and Tylenol are pain relievers and fever reducers, they are two different types of medications.
Is Advil acetaminophen?
No, Advil does not contain acetaminophen. Acetaminophen is sold under the brand name Tylenol. Advil contains ibuprofen, which is a different medication.
How does aspirin work?
Aspirin is a nonsteroidal anti-inflammatory (NSAID) medicine that is used to relieve pain, fever and inflammation. Aspirin works by inhibiting an enzyme that helps to form prostaglandins, which are chemicals in our body that produce these symptoms.
Is aspirin an NSAID?
Yes, aspirin is classified as an NSAID (nonsteroidal anti-inflammatory).
Is acetaminophen aspirin?
No, acetaminophen is not aspirin. While both acetaminophen and aspirin help to reduce pain and fever, these are two different medicines.
Is Tylenol aspirin?
No, Tylenol is not aspirin. Tylenol contains the medication acetaminophen, not aspirin. These are two different medicines.
Is ibuprofen aspirin?
No, ibuprofen is not aspirin. Ibuprofen and aspirin are both effective for pain, fever and inflammation. However, they are different medications.
Does ibuprofen have aspirin in it?
No, ibuprofen does not have aspirin in it. Some combination medications will have two pain relievers together, but usually not ibuprofen and aspirin combined. Be sure to read labels carefully, especially those on over-the-counter cough and cold medicines.
Naproxen vs. ibuprofen
Naproxen and ibuprofen are both NSAIDs (nonsteroidal anti-inflammatory drugs) and are frequently taken for inflammation, pain relief and fever reduction. Ibuprofen is sold under the brand names Motrin and Advil. Naproxen is sold under the brand names Aleve and Naprosyn. Naproxen lasts longer than ibuprofen and should not be taken more than every 12 hours.
Can you take aspirin and Tylenol together?
Use caution if you are considering taking aspirin and Tylenol (acetaminophen) together. You can always check with your pharmacist or healthcare provider if you’re unsure about combining these medications. If you are on daily aspirin, Tylenol may be recommended when you have pain or fever because it is not an NSAID (nonsteroidal anti-inflammatory drug). NSAIDs have similar side effects, and taking two or more at the same time can be dangerous, so aspirin should not be taken with another NSAID.
Can you take naproxen with Tylenol?
Taking naproxen and Tylenol (acetaminophen) at the same time may be effective in reducing pain and inflammation. However, it may be better to alternate the doses between the two. Because naproxen is an NSAID (nonsteroidal anti-inflammatory) and Tylenol is not, the side effects will be different. But if your pain is severe enough that you need two medicines, consult your healthcare provider to make sure there isn’t a better alternative for you. And if you do alternate, you need to make sure you’re taking the correct medicine at the correct time so you don’t take too much.
Can I take ibuprofen with Tylenol?
It’s generally safe to take ibuprofen with Tylenol at the same time because ibuprofen is an NSAID (nonsteroidal anti-inflammatory) and Tylenol (acetaminophen) is not. In fact, there is a combination ibuprofen-acetaminophen product on the market (Advil Dual Action).
Other medicines that contain common painkillers
Many over-the-counter cough and cold medicines contain acetaminophen, aspirin or ibuprofen, and taking multiple doses of one of these pain relievers can be dangerous. If you’re taking one of the combination medicines, read the label carefully so you don’t accidentally take too much acetaminophen, aspirin or ibuprofen overall and cause serious side effects. It’s tempting to assume that because a medicine is sold over the counter, it must be safe. But these commonly used medications can cause some serious side effects. However, when used as advised, these pain medications can be powerful tools to help relieve pain, fever and inflammation. If you find you need to use higher doses or need to use these meds more frequently, consult your healthcare provider.
Published January 2023.
What’s the Difference Between Tylenol, Advil and Aleve?
First, it helps to understand how these drugs work to relieve pain in the body. Then, consider the nature of the pain you’re feeling. And finally, take into account any underlying conditions you may have that could affect the safety of each type of medication.
Here, Vladimir Kramskiy, MD, a pain management specialist and neurologist at HSS, breaks down the difference between these drugs and explains when each is appropriate to use.
Advil (Ibuprofen) and Aleve (Naproxen)
Advil and Aleve belong to a class of drugs called NSAIDs (pronounced “n-saids”), which stands for nonsteroidal anti-inflammatory drugs. More than 20 different NSAIDs are available.
These drugs “are used worldwide to relieve ongoing pain, such as pain caused by arthritis, as well as to help people heal more quickly after an injury,” says Dr. Kramskiy.
People respond differently to different types of NSAIDs; if one (say, Advil) doesn’t work for you, it’s reasonable to switch to another (say, Celebrex, which is available only by prescription).
“In general, NSAIDs are relatively safe drugs and can be tolerated by most people without difficulty,” says Dr. Kramskiy. “However, like other medications, NSAIDs can cause side effects including upset stomach, ulcers and bleeding and hypertension, as well as liver and kidney damage. For this reason, it’s important to take the lowest dose for the shortest time and not take two NSAIDs at the same time.”
Many NSAIDs are available over-the-counter (including Advil and Aleve). These same NSAIDs can also be prescribed by a doctor, usually at a higher strength, Dr. Kramskiy says, while other NSAIDs are available only by prescription.
As for risks of taking NSAIDs, “people with certain medical conditions, including stomach or intestinal ulcer, liver cirrhosis, prior history of bleeding in the gut, presence of coronary artery disease or stroke, should avoid NSAIDs or use them with care,” says Dr. Kramskiy. “NSAIDS are not generally recommended for pregnant women during the third trimester due to an increased risk of complications in the newborn,” though they are considered safe for use during breastfeeding, he adds. Several NSAIDs are available as creams and gels for use on the skin if the pill form is not an option and have been shown to have similar benefits.
In contrast to Advil and Aleve, Tylenol is not an NSAID or anti-inflammatory drug. It is widely used for treatment of mild pain and fever. It is also available in an IV form, which may be an option for people who cannot take oral medications because of nausea or who have had gastrointestinal surgery.
“In general, Tylenol is most effective when taken as part of a regimen of multiple drugs, in combination with NSAIDs,” says Dr. Kramskiy. “This has been demonstrated in several large clinical trials.”
Tylenol is associated with few side effects when administered within the recommended dose, he adds. “However, at doses higher than 4 grams per day, Tylenol can cause liver toxicity, which is a serious concern and can even be life threatening.” Certain health issues like heavy alcohol use, malnutrition, low body weight, advanced age and pre-existing liver disease may increase the risk of liver toxicity. People taking Tylenol for a longer time should consider a lower maximum daily dose, or less than 3 grams per day, says Dr. Kramskiy.
- Use NSAIDs like Advil or Aleve for chronic pain, pain from an injury or surgery, or other inflammatory pain like arthritis.
- Use Tylenol for mild pain like headache or to reduce fever.
- Before choosing your preferred pain relief, consider the type of pain you want to relieve as well as any underlying health issues you may have.
|Uses||provides pain relief||provides pain relief and works as an anti-inflammatory to reduce swelling||provides pain relief and works as an anti-inflammatory to reduce swelling|
|Forms||pill, chewable tablet, liquid, suppository||pill, chewable tablet, liquid||pill; liquid form by prescription|
|Age range||may be given to infants||may be given to infants older than 6 months||may be given to children over the age of two|
|Use with surgery||can be taken right until surgery||may not be used 72 hours prior to surgery||may not be used 72 hours prior to surgery|
|Other||longer-acting than Tylenol||longer-acting than Tylenol and Advil|
Diclofenac vs. Ibuprofen: Which is Right For You?
There are so many over-the-counter and prescription medicines available to treat pain that it can be difficult to select the best one. A group of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs) are commonly used to treat mild to moderate pain. In this article, we will compare two medications — diclofenac and ibuprofen . Both are NSAIDs and are frequently used by patients with arthritis and other illnesses subjected to chronic pain with no evidence of renal impairment.
What are nonsteroidal anti-inflammatory drugs? How do they work?
Nonsteroidal anti-inflammatory drugs (NSAIDs) are used for treating pain and reducing inflammation. They work by reducing hormones called prostaglandins which play a critical role in the body by eliciting a pain response and causing inflammation .
A nonsteroidal anti-inflammatory drug can either be selective for COX-1 or COX-2 enzyme, thereby blocking a portion of prostaglandin synthesis or nonselective by blocking both COX-1 and COX-2, thereby diminishing prostaglandin synthesis to an even greater degree. Why not always block prostaglandin synthesis? Well, prostaglandins also help dilate blood vessels, which is important for organs, particularly the kidneys. This is why variety is so appreciated when dealing with complex patients.
Both diclofenac and ibuprofen are non-selective NSAIDs, meaning they block both COX-1 and COX-2 enzymes. Therefore, these drugs work in the same way.
Notably, COX-1 protects the stomach lining, so when you block this enzyme with drugs like diclofenac and ibuprofen, it can lead to gastrointestinal symptoms such as stomach pains, ulcers , etc.
What is diclofenac?
Diclofenac is an FDA-approved prescription NSAID used to treat rheumatoid arthritis , osteoarthritis, and ankylosing spondylitis in adults since these diseases at their foundation are caused by inflammatory processes.
What is ibuprofen?
Ibuprofen is a nonsteroidal anti-inflammatory drug that can be purchased over the counter and is also available by prescription. Over-the-counter ibuprofen is used to treat fever and minor aches and pains in children and adults, such as headache, muscle ache, backache , toothache, and menstrual pain. Ibuprofen prescription strength is used to treat arthritic pain and inflammation in adults.
Are diclofenac and ibuprofen the same?
No, diclofenac and ibuprofen are not the same medication. They are both nonsteroidal anti-inflammatory drugs, but there are some key differences between them.
What are the main differences between diclofenac vs. ibuprofen?
Availability and Brand Names
Diclofenac (brand name Voltaren) is a prescription NSAID. Ibuprofen ( Advil , Motrin , and other trademarks) is available OTC or with a prescription.
Diclofenac is approved for use in adults over the age of 18, whereas Ibuprofen can be used by adults and children over 6 months.
Diclofenac is used to treat rheumatoid arthritis, osteoarthritis, and ankylosing spondylitis. It is also used to relieve migraines and menstrual cramps. OTC ibuprofen provides temporary relief from symptoms such as fever and mild pain, including headache, backache, muscle pain, and menstrual pain. Prescription-strength ibuprofen is used to treat severe pain from arthritis.
Diclofenac comes in the form of a delayed-release tablet, extended-release tablet, and topical gel or solution. Ibuprofen is available as a tablet, chewable tablet, suspension, and drops.
The dose of diclofenac for arthritis pain is typically 25 mg to 50 mg, taken 2-3 times a day with a maximum dose of 150 mg a day. Prescription ibuprofen dose is 800 mg up to 4 times a day with a maximum dose of 3,200 mg daily.
Cost and Coverage
Most health insurance plans cover the generic versions of diclofenac and ibuprofen. Diclofenac costs approximately $60. Ibuprofen costs approximately $5. You can get these two drugs at significantly lower prices with BuzzRx discount coupons.
Diclofenac, ibuprofen, and other NSAIDs can cause common side effects like heartburn, gas, indigestion, stomach pain, diarrhea, and constipation. They can also cause you to feel dizzy or have itchy skin or swelling.
NSAIDs can also cause more severe side effects such as stomach ulcers , liver problems , and kidney problems .
NSAIDs such as diclofenac and ibuprofen can interact with the following medications:
- Taking NSAIDs with certain blood pressure medications such as beta-blockers, angiotensin receptor blockers (ARBs), and angiotensin-converting enzyme (ACE) inhibitors can make the antihypertensives less effective.
- Taking NSAIDs and anticoagulants such as aspirin or warfarin (blood thinners) puts you at increased risk of bleeding.
- Taking antidepressants such as SSRI or SNRI with NSAIDs also increases the risk of bleeding.
- Taking drugs like digoxin , lithium , and methotrexate with NSAIDs can put you at risk of serious side effects.
This is not a complete list of drug interactions between NSAIDs and other drugs. Always talk to a doctor or pharmacist before taking an NSAID if you take other medications.
- NSAIDs can increase the risk of gastrointestinal adverse effects like stomach ulcers, intestinal ulcers, and bleeding.
- Taking NSAIDs can increase the risk of heart attack and stroke, especially in people who have a history of cardiovascular disease.
- NSAIDs can worsen heart failure.
- NSAIDs can decrease the effectiveness of antihypertensive medications.
- People with kidney or liver problems should avoid taking diclofenac and ibuprofen due to toxicity risk and the likelihood of worsening their specific disease.
- NSAIDs can cause issues during pregnancy during late gestation.
Diclofenac vs. ibuprofen: Which is better?
Diclofenac is a more potent NSAID than ibuprofen. Taking diclofenac 2-3 times daily can effectively treat arthritis pain. To treat joint pain with ibuprofen, a higher dose such as a “prescription-strength dose” is usually needed.
Is diclofenac or ibuprofen more effective?
A meta-analysis of 176 studies and 146,524 patients published in the Journal of Arthritis Research and Therapy found that diclofenac 150 mg/day is more effective than ibuprofen 2,400 mg/day for arthritis pain relief.
The study also showed that diclofenac is a better choice than other drugs like naproxen 1,000 mg/day and celecoxib 200 mg/day, which are also nonsteroidal anti-inflammatory drugs.
Moreover, the risk of stomach-related side effects was found to be lower with diclofenac when compared to ibuprofen.
Nevertheless, both diclofenac and ibuprofen are effective medications when used at the appropriate doses. Plenty of considerations, such as drug cost, mechanism of action, patient disease profile, etc., go into the decision-making of what medication works best for you, so you should obtain professional medical advice from a healthcare provider to determine which drug is most beneficial for you.
Frequently Asked Questions
Can you take diclofenac and ibuprofen together?
No, you should not take diclofenac and ibuprofen together. These two drugs belong to the same drug class, thus, they work similarly. Raking them together can increase the risk of serious adverse events.
Can you drink alcohol while taking diclofenac or ibuprofen?
You should avoid drinking alcohol if you’re taking diclofenac or ibuprofen, as this combination can increase the risk of bleeding and worsen other side effects like headache and dizziness.
Which is better for back pain — diclofenac or ibuprofen?
Both diclofenac and ibuprofen are used for pain management and inflammation. Despite diclofenac being a more potent NSAID and having FDA approval as a treatment for ankylosing spondylitis (arthritis of the spine), your doctor will consider the origin of back pain and disease process other existing illnesses in the patient and overall benefit before coming to a decision.
Which is safer — ibuprofen or diclofenac?
You need a doctor’s prescription to take diclofenac. Ibuprofen is available over the counter and may be the safer treatment for pain and fever.